Texas, 2025Flash Flooding and Damaging Winds in Texas, August 29, 2025
August 29, 2025 · NWS MAF · 4 events in 2 counties and zones
A stationary boundary draped across Southeast New Mexico and West Texas became a focus for shower and thunderstorm development during the afternoon of the 29th. A few storms produced damaging wind gusts, and some urban flooding was reported in Odessa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary draped across Southeast New Mexico and West Texas became a focus for shower and thunderstorm development during the afternoon of the 29th. A few storms produced damaging wind gusts, and some urban flooding was reported in Odessa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 29, 5:46 PM CST, 7 minutes earlier. Its key messages:
- Updated at 646 PM CDT Fri Aug 29 2025
- Above normal temperatures with a low to medium (20-60%) chance of thunderstorms over the mountains, Southeast New Mexico and Permian Basin today.
- A cold front on Saturday brings below-normal temperatures and increased precipitation chances. There will be a medium to high (50- 80%) chance of thunderstorms each day through Labor Day for much of the region.
- There is medium to high (50-80%) confidence in 0.5" to 1" rainfall totals through Labor Day for a large portion of the area. There is low (10-30%) confidence in 1.5" or higher rainfall totals, but locally higher amounts are possible.
- Widespread flash flooding appears unlikely, but localized flash flooding remains possible. Urban and low-lying areas are most at risk for potential flash flooding.
Area forecast discussion, Aug 29, 5:46 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
646 PM CDT Fri Aug 29 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 646 PM CDT Fri Aug 29 2025
- Above normal temperatures with a low to medium (20-60%) chance
of thunderstorms over the mountains, Southeast New Mexico and
Permian Basin today.
- A cold front on Saturday brings below-normal temperatures and
increased precipitation chances. There will be a medium to high
(50- 80%) chance of thunderstorms each day through Labor Day for
much of the region.
- There is medium to high (50-80%) confidence in 0.5" to 1"
rainfall totals through Labor Day for a large portion of the
area. There is low (10-30%) confidence in 1.5" or higher
rainfall totals, but locally higher amounts are possible.
- Widespread flash flooding appears unlikely, but localized flash
flooding remains possible. Urban and low-lying areas are most at
risk for potential flash flooding.
&&
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 113 PM CDT Fri Aug 29 2025
Little change to the overall forecast. A stalled front sits over the
Permian Basin west across the Pecos River Valley and into the upper
Trans Pecos. This front will be part of the focus for scattered
showers and storms developing this afternoon and carrying into this
evening. Ensemble guidance for tonight through to early Saturday
morning show much of the activity beginning in eastern New Mexico
and heading southeast into southeast NM and the Permian Basin.
Isolated activity will also develop across the Davis Mountains and
the Stockton Plateau and decay after sunset.
The front lingers over the northern part of the CWA through Saturday
morning. Highs for most reach into the mid to upper 90s before rain
chances increase Saturday afternoon/evening. Once again, the front
acts as a focus for convection to develop over southeast New Mexico
and the Permian Basin. Most areas could see between a half inch and
inch of rain over the course of Saturday and into Saturday night
with lower amounts south of I-10, excluding the Davis Mountains. A
few spots may see one to two inches depending on where the strongest
and most efficient rain making storms occur. A few strong storms may
be possible with heavy rain, gusty winds, and lightning as the main
threats, but severe storms are currently not expected. Localized
flash flooding will be a threat with any slow moving or training
thunderstorms, particularly late Saturday and into Sunday.
-Stickney
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 113 PM CDT Fri Aug 29 2025
A soggy Sunday can be expected across the region. During the morning
and early afternoon, lingering showers and thunderstorms from the
previous day may be impacting portions of Southeast New Mexico and
the Permian Basin. This activity should gradually weaken and
dissipate into the afternoon as it moves south. The cold front and
convective outflow that helped generate these showers and
thunderstorms will continue its slow march south through our region.
Between the cold front, any outflow, and lingering clouds, below-
normal temperatures are expected for all except for areas near the
Rio Grande. Lower to middle 80s across the bulk of the area will be
5 to 10 degrees below normal for this time of year. Despite the
cooler weather, another round of showers and thunderstorms is
expected by the afternoon and evening. The greatest chance of
precipitation is anticipated to be further south compared to
Saturday with the continued progression of the cold front. There
will be a high (60-80%) chance of precipitation along the Trans
Pecos and over neighboring areas. Elsewhere a slightly lower (40-
60%) chance of precipitation is expected.
For Labor Day, a similar scenario to Sunday is expected, though
further to the south. There may be lingering showers and
thunderstorms during the morning and early afternoon before another
round of showers and thunderstorms develops during the late
afternoon and evening. Temperatures continue to remain well-below
normal, even along the Rio Grande this time. There is a medium to
high (50-70%) chance of precipitation across the Davis Mountains,
Presidio Valley, and Big Bend. With a low to medium (20-40%) chance
of precipitation along the Trans Pecos. Drier weather begins to
makes its way into areas north of the Trans Pecos and additional
rainfall appears unlikely.
Over the course of the weekend and the Labor Day Holiday it is
expected that many locations will have received significant
rainfall. These rainfall amounts are not expected to cause
widespread flash flooding, but localized flash flooding remains a
concern. This threat is increased for areas in complex terrain or
urban areas that are more susceptible to flooding. At this time,
there is high (60-80%) confidence in 0.5" to 1" of rainfall for the
majority. A few areas may receive upwards of 1.5" of rainfall.
Rainfall amounts above 1.5" appear unlikely with only a low (10-30%)
confidence in these amounts. That being said, if certain areas
receive multiple rounds of heavy thunderstorms or prolonged
downpours, locally higher amounts of 2"+ remain possible.
After Monday, temperatures warm slightly, but remain below normal.
Upper 80s and lower 90s can be anticipated throughout much of next
week. Drier weather does return to the region, but a lingering
threat of afternoon and evening showers and thunderstorms continues.
There is a low (10-30%) chance of precipitation each day for portions
of the area, especially over the mountains. Another cold front may
enter the picture late next week, but ensemble guidance remains
split on this outcome. This cold front will be monitored for another
potential shot of increased precipitation and below normal
temperatures.
-Chehak
&&
.AVIATION...
(00Z TAFS)
Issued at 646 PM CDT Fri Aug 29 2025
VFR conditions prevail at all terminals. Have included -TSRA TEMPOs
for all sites, except MAF and PEQ. However, -TSRA PROB30s were
included for MAF/PEQ to account for lower probabilities and less
certainty. Amendments will be likely based on radar trends and
timing of shower/thunderstorm activity.&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 71 93 69 82 / 30 50 80 80
Carlsbad 71 94 69 82 / 60 50 70 70
Dryden 75 100 74 95 / 10 10 20 50
Fort Stockton 72 97 69 89 / 10 30 40 70
Guadalupe Pass 66 85 64 75 / 50 60 60 80
Hobbs 67 91 65 82 / 50 60 80 60
Marfa 62 88 62 81 / 20 40 40 70
Midland Intl Airport 72 95 70 83 / 30 40 70 70
Odessa 72 95 69 82 / 30 50 70 70
Wink 72 95 69 84 / 30 50 70 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...93
LONG TERM....91
AVIATION...55
In the hours before
Special weather statement, Aug 29, 3:19 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 PM MDT Fri Aug 29 2025
NMZ028-292145-
Eddy County Plains NM-
319 PM MDT Fri Aug 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EDDY COUNTY THROUGH
345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hope, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3252 10485 3252 10484 3285 10484 3269 10446
3237 10472 3247 10485
TIME...MOT...LOC 2119Z 304DEG 21KT 3263 10479
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KLGThunderstorm Wind, Midland
- When
- August 29, 5:53 PM CST to 6:02 PM CST
- Where
- Midland County, 1.38 mi N of (Maf) Midland Intl
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.950, -102.200
The ASOS station KMAF Midland measured a 58 mph wind gust. The time of occurrence is partially estimated.
Flash Flood, Ector
- When
- August 29, 6:00 PM CST to 8:00 PM CST
- Where
- Ector County, 4.91 mi NE of Odessa to 5 mi NE of Odessa
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.890, -102.301
A report was received from the public via mPING of street/road flooding 2 miles SW of Mission Dorado. The total time of occurrence is partially estimated by radar. No damage was reported.
Flash Flood, Ector
- When
- August 29, 6:10 PM CST to 8:10 PM CST
- Where
- Ector County, 1.5 mi NNE of Greenfield Acres to 1.79 mi NNE of Greenfield Acres
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 31.890, -102.390
An NWS employee reported a stalled vehicle in 1-2 feet of water over the road at Highway 385 (Andrews Highway) and 52nd Street in Odessa. The total time of occurrence is partially estimated by radar. The cost of damages is also estimated.
Thunderstorm Wind, Ector
- When
- August 29, 6:10 PM CST to 6:20 PM CST
- Where
- Ector County, 2.38 mi NNW of Odessa Ector Co Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 31.950, -102.400
A broken power pole was reported at Highway 385 (Andrews Highway) and 93rd Street in Odessa. The time of occurrence is estimated by radar. The maximum wind gust is estimated, as well as the cost of damages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 29 to 31, 2025$33 million · 1 event
- Flash Flooding in Louisiana, August 29, 20257 events
- Flash Flooding in Texas, August 29, 20256 events
- Flash Flooding and Damaging Winds in New Mexico, August 29, 202561 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 29, 20251.5 in hail · 6 events
- Tornado in Minnesota, August 29, 20255 events
- Damaging Winds in Nebraska, August 29, 202563 kt wind · 5 events
- Heavy Rain in Florida, August 29, 20254 events
- Damaging Winds in Colorado, August 29, 202557 kt wind · 3 events
- Heavy Rain in Georgia, August 29, 20252 events
- Waterspouts in South Atlantic Coastal Waters, August 29, 20252 events
- Damaging Winds in Texas, August 29, 202562 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281951, 1281955, 1281995, 1281997.